The Web Health

Subscribe

Aggrenox

Generic Name: Aspirin and dipyridamole [AS-pi-rin-and-dye-peer-ID-a-mole]
Drug Class: Platelet aggregation inhibitors

What is Aggrenox?

Aggrenox consists of aspirin and dipyridamole. Aspirin is part of a class of medicines known as salicylates (sa-LIS-il-ates). It reduces the amount of substances within the body that trigger inflammation, pain, and inflammation. Dipyridamole prevents blood platelets from adhering to each other and forming clots.

Aggrenox helps to decrease the risk of having a stroke for those who have suffered from blood clots, or a "mini-stroke" (also called a transient ischemic attack, also known as a TIA). Aggrenox is available as capsules containing 200 mg dipyridamole as extended-release pellets and as an oval white tablet with immediate-release aspirin 25 mg.

Warnings

It is not recommended to use Aggrenox if you suffer from asthma and have nasal polyps or if you're allergic to aspirin or any NSAID (nonsteroidal anti-inflammatory drugs). Aggrenox may raise the chance of bleeding, which could be very serious or even life-threatening. Call your doctor or seek medical emergency assistance when you experience bleeding that won't stop, if you experience bloody or black stools, or if you vomit the blood or vomit that appears to be coffee ground.

Don't use any other prescription pain medication without consulting your physician or pharmacist. Aspirin, salicylates, and NSAIDs (non-steroidal anti-inflammatory medications) are all present in a variety of drugs that are available on the market. If you use certain medicines together, you could accidentally consume too much of one kind of medication. Look up the label for any other medicine you're taking to determine whether it contains naproxen, aspirin, ibuprofen, ketoprofen, magnesium, or choline salicylate. Aspirin should not be administered to a teenager or child with a fever, especially if the child is suffering from symptoms of the flu as well as chicken pox. Aspirin may cause a serious and often fatal condition called Reye's syndrome in children.

Avoid drinking alcohol when you take Aggrenox. Alcohol can increase the chance of bleeding from your stomach. If you consume more than three drinks containing alcohol each day, don't use Aggrenox without consulting your doctor.

Before You take this drug

Do not take Aggrenox in the event that you are allergic to dipyridamole or aspirin or if you've ever been:

  • Asthma and nasal polyps; or

  • If you've ever experienced an asthma attack or had a severe allergic reaction following the use of aspirin or an NSAID (non-steroidal anti-inflammatory medication),

Do not give this medication to a teenager or child who is suffering from an illness like the flu, fever, or chickenpox. Aspirin may cause Reye's syndrome, a grave and often fatal condition in children. 

To ensure Aggrenox is appropriate for you, consult your physician if you suffer from:

  • An ulcer in the stomach or bleeding

  • Bleeding issues;

  • Heart-related problems;

  • Low blood pressure (or

  • Myasthenia gravis.

Taking aspirin in the latter stages of pregnancy can cause bleeding for the mother or baby during the birth. Tell your doctor whether you are pregnant or are planning to be pregnant. It is not recommended to breastfeed while taking this medication. Talk to your physician about any potential risks.

How to take Aggrenox?

Use Aggrenox exactly as prescribed. Follow the directions on the label of your prescription and make sure you read all the directions or guides to your medication. Your doctor might occasionally alter your dosage. It is possible to consume Aggrenox in combination with food or not.

Avoid chewing, breaking, or tearing the extended-release capsule. Take the capsule in its entirety. Aggrenox can cause headaches if you first begin taking it. Contact your doctor when you have severe headaches. This medicine may cause bleeding to occur even from a minor accident, such as an accident or bump in the forehead. Contact your doctor or seek medical attention in an emergency when you fall, strike your head, or experience bleeding that doesn't stop. If you require treatment for your teeth or surgery, notify the dentist or surgeon prior to the time you're using Aggrenox. It is possible that you will have to stop taking the medication for a brief period of time to avoid bleeding too much. If you are in need of an exercise test to determine the condition of your heart, be sure to inform your physician that you're taking Aggrenox. It is possible that you will have to stop taking this medication 48 hours prior to your test.

Stop your intake of Aggrenox unless your physician tells you that you should. Place the medicine in the original bottle at room temperature, away from heat and moisture. The combination of aspirin and dipyridamole is not equivalent to taking each of these medications on its own. You should only take the medication that your physician has prescribed.

What happens if I miss a dose?

Do not take the medicine for as long as you are able, but avoid your missed dose if it's close to the time of the next dose. Don't take two doses at once.

What happens if I overdose?

Get medical attention in an emergency or contact the Poison Help line toll-free at 1-800-222-1222.

The symptoms of an overdose can include warm or tingling sensations, sweating, restlessness, dizziness, weakness, rapid heartbeats, or hearing inside your ear.

What should be avoided?

Drinking alcohol during the course of this medication could increase the chance of bleeding.

Consult a physician or pharmacist before taking other medications to treat swelling, fever, pain, or other symptoms of a cold or flu. They may contain ingredients that are similar to those in aspirin (such as magnesium salicylate, ibuprofen, ketoprofen, or naproxen).

Side Effects of Aggrenox 

Get immediate medical attention. If you show symptoms of an allergic reaction with Aggrenox, such as hives, breathing difficulties, or swelling of your lips, face, or tongue,

See your doctor right away. If you suffer from:

  • Acute or new chest pain that isn't getting better or worse;

  • A feeling of lightheadedness, as if you're about to die.

  • Hearing loss or ringing in your ear;

  • Liver issues Upper abdomen pain and itching lack of appetite black stools; dark urine; jaundice (yellowing of the eyes or skin);

  • Indications for stomach bleeding: stomach pain, intense heartburn, bloody or tarry stool, and vomiting blood that resembles coffee grounds.

  • Indications of bleeding within the brain Memory problems, confusion issues, severe headaches, and fainting

 Common side effects of Aggrenox:

  • Headache;

  • Heartburn, upset stomach;

  • Nausea, stomach pain, 

  • Diarrhea.

This is not a complete list of all the side effects. Others could happen. Consult your physician to seek medical advice on adverse effects. You can report any side effects to the FDA at 1-800-FDA-1088.

Interaction with other drugs

Inform your physician about all other medications, including:

  • Acetazolamide.

  • Methotrexate.

  • Robenecid.

  • Blood pressure or heart medication, such as diuretics and a "water pill";

  • Medication for treating dementia.

  • Drugs that stop or treat blood clots, like anagrelide or heparin; warfarin (Coumadin, Jantoven);

  • Oral diabetes medicine.

  • Seizure medication. 

  • NSAIDs like aspirin, ibuprofen (Advil, Motrin), naproxen (Aleve), celecoxib, diclofenac, indomethacin, meloxicam, and many more.

This list isn't complete. Other drugs can be incompatible with dipyridamole and aspirin, such as prescription and over-the-counter medications, vitamins, and herbal products. Some interactions with drugs are not listed here. are included here.

DRUG STATUS

Availability

Prescription only

Pregnancy & Lactation

CSA Schedule*

Related Drugs
Related Stories

Images